Wisconsin, 2009

Tornado and Hail in Wisconsin, July 27, 2009

July 27, 2009 · NWS ARX · 28 events in 7 counties and zones

Low pressure triggered a cluster of severe thunderstorms during the afternoon and early evening of July 27. Damaging winds and large hail were reported by storm spotters, law enforcement officials and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$186,000
Crop damage
$260,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Low pressure triggered a cluster of severe thunderstorms during the afternoon and early evening of July 27. Damaging winds and large hail were reported by storm spotters, law enforcement officials and the public. In addition, a tornado was reported in Crawford County, which was the first confirmed tornado in this county since June 17, 1987.

A survey team from the La Crosse National Weather Service confirmed the tornado. The path length was 4 miles long and went in a northeasterly direction, touching down 1 mile east of Fairview and staying on the ground until 5 miles west of Soldiers Grove. For most of the path length, the tornado was rated EF0, although the survey team determined it reached EF1 for a short time. Approximate time of the tornado occurrence was 516 p.m. to 526 p.m.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 27, 11:12 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 11:12 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT MON JUL 27 2009

.UPDATE...THIS AFTERNOON

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS AFTERNOON
AND EVENING. THE 27.12Z MODELS CONTINUE TO SUGGEST THAT THE
STRONGEST SHEAR REMAINS IN THE 0-3 KM LAYER /25-35 KNOTS/. THERE
WAS SMALLER AREAS OF DEEPER 0-6 KM SHEAR APPROACHING 45 KNOTS
MAINLY ALONG THE FRONT IN THE 27.12Z MESO MODELS. IN ADDITION...
THE 27.16Z SPC EFFECTIVE BULK SHEAR ALREADY OVER 40 KNOTS IN
WABASHA AND OLMSTED COUNTIES IN SOUTHEAST MINNESOTA...AND
TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN. THE MAIN SEVERE
WEATHER THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS BETWEEN
2 PM AND 8 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND
WESTERN WISCONSIN BETWEEN 4 PM AND 9 PM. IF THIS DEEP SHEAR DOES
HAPPEN TO DEVELOP AND MAINTAINS ITSELF INTO NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...THERE WILL BE THE POTENTIAL OF AN ISOLATED
TORNADO.

&&

.PREV DISCUSSION... /ISSUED 235 AM CDT MON JUL 27 2009/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

FORECAST FOCUS IS ON THE PCPN CHANCES FOR THE NEXT FEW
DAYS...STARTING WITH A THREAT FOR SEVERE THUNDERSTORMS TODAY.

THE 500 MB TROUGH REMAINS PLANTED OVER SOUTHERN CANADA...WITH A
CLOSED LOW AND VARIOUS PARCELS OF SHORTWAVE ENERGY MAKING THEIR WAY
THROUGH THE TROUGH...AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY.
THIS LOOKS TO BE THE CASE THROUGH THE UPCOMING WEEKEND.

FIRST...FOR TODAY LATEST RADAR IMAGERY INDICATED A CLUSTER OF
SHOWERS/STORMS MOVING SOUTHEAST ACROSS CENTRAL MN. THIS ACTIVITY WAS
ASSOCIATED WITH A RIPPLE IN THE UPPER LEVEL FLOW...SOME ISENTROPIC
UPGLIDE AND LOW LEVEL WARM AIR ADVECTION...AND A WEAK BRANCH OF THE
LOW LEVEL JET/MOISTURE TRANSPORT. HIGH REZ SHORT TERM MODELS CAPTURE
THIS WELL //ARW4...NMM4...SPCWRF...ARXWRF//...AND BRING THIS PCPN
ACROSS AT LEAST THE NORTHERN 1/2 OF THE FORECAST AREA THIS MORNING.
SOME OF THE MODELS HINT AT A DIMINISHING TREND BETWEEN 15-18Z...AS
IT MOVES FARTHER INTO WI. NOT CONFIDENT IN THIS AS LATEST RUC
SOLUTION STILL BRINGS THE LOW LEVEL JET INTO WESTERN WI.

FOR THIS AFTERNOON...A COLD FRONT WILL SLIDE ACROSS THE
REGION...RUNNING FROM NORTHEAST WI INTO CENTRAL IA BY 00Z TONIGHT.
THE LOW LEVEL JET/MOISTURE TRANSPORT ARE EXPECTED TO INCREASE AHEAD
OF THE FRONT...AND WHILE GFS/NAM SFC DEWPOINTS ARE LIKELY TOO
WARM...SBCAPES OF 2000 J/KG APPEAR LIKELY. THE DEEPER WIND SHEAR
WILL BE POST FRONT...BUT 20-25 KTS PROGGED IN THE 0-3 KM LAYER ALONG
AND AHEAD OF IT. A LOT OF THIS IN THE 0-1 KM LAYER...15-20 KTS BY
00Z. SIG TOR PARAMETER HIGH AS A RESULT. THE HIGH REZ MESO MODELS
DEVELOP CONVECTION AHEAD OF THE FRONT EARLY THIS
AFTERNOON...ENHANCING IT OVER NORTHEAST IA/SOUTHWEST WI AS IT TAPS
INTO THE HIGHER INSTABILITY. THERE WILL BE A SEVERE WEATHER THREAT
TODAY...MOSTLY FROM EARLY/MID AFTERNOON INTO EARLY EVENING. FEEL THE
BETTER SEVERE THREAT WILL BE FROM WESTERN/CENTRAL WI INTO NORTHEAST
IA. LARGE HAIL PROBABLY THE MAIN THREAT...WITH DAMAGING WINDS AND
EVEN AN ISOLATED TORNADO ALSO POSSIBLE.

THERE IS A CAVEAT TO ALL THIS...AND THAT WOULD BE THE STABILIZING
IMPACT FROM THE MORNING CONVECTION. THERE WILL BE SOME SBCIN TO
BATTLE. GOING TO TREND THE FORECAST TOWARD INSTABILITY
RE-ESTABLISHING ITSELF ACROSS THE NORTHERN 1/2 OF THE AREA...WITH
CLEANER AIR/MORE INSTABILITY TO THE SOUTH. ANY CIN WOULD BE A FACTOR
FOR WIND/TOR POTENTIAL...AND THIS WILL HAVE TO BE MONITORED IF
STRONG/SEVERE STORMS DEVELOP LATER TODAY.

ON TUESDAY...REMNANTS OF THE FRONT LOOK TO HANG WEST-EAST ACROSS
SOUTHERN IA/NORTHERN ILL. A PUSH OF A BRANCH OF THE LOW LEVEL
JET/MOISTURE TRANSPORT INTO THIS BOUNDARY SHOULD LEAD TO SOME
SHOWER/STORM PRODUCTION. CURRENTLY...THIS SHOULD STAY SOUTH OF MOST
OF THE FORECAST AREA...WITH JUST SMALL CHANCES ACROSS NORTHEAST
IA/SOUTHWEST WI. FARTHER NORTH...A SPOKE OF SHORTWAVE ENERGY WILL BE
ROTATING AROUND THE CLOSED UPPER LEVEL LOW...SLIDING ACROSS NORTHERN
PARTS OF THE REGION. AT THE SFC...A TROUGH WILL REFLECT THE UPPER
LEVEL ENERGY...WITH THE ADDED INFLUENCE OF ANOTHER LOW LEVEL JET.
SOME SHOWERS AND A FEW THUNDERSTORMS SHOULD DEVELOP IN RESPONSE TO
THIS FORCING...BUT IN THIS CASE...LIKELY STAYS NORTH OF THE LOCAL
AREA.

WED NIGHT...ANOTHER SHORTWAVE TROUGH WILL SWING THOUGH THE NORTHERN
PLAINS...PUSHING OVER THE UPPER MISSISSIPPI RIVER VALLEY 12Z THU.
SOME INFLUENCE FROM A LOW LEVEL JET INTO THIS FEATURE...ALTHOUGH THE
LOW LEVEL MOISTURE TRANSPORT ISN/T OVERLY STRONG...AND LACKING A
FEED INTO GULF MOISTURE. THE LEFT EXIT REGION OF A CURVED UPPER
LEVEL JET SHOULD ENHANCE THE LIFT WITH THIS FEATURE...AND EXPECT
SOME SORT OF MCS TO RESULT OVER THE NORTHERN PLAINS/WESTERN
MN...MOVING ACROSS THE FORECAST AREA OVERNIGHT WED/THU MORNING.

LONG TERM...THURSDAY THROUGH SUNDAY

QUASI-OMEGA BLOCK ANCHORED OVER THE WEST COAST LOOKS TO KEEP THE
REGION UNDER A NORTHWEST //AND FAIRLY ACTIVE// FLOW THROUGH THE 240
HOURS OF THE GFS/ECMWF SOLUTIONS...WHICH WOULD TAKE US INTO WED OF
NEXT WEEK. THIS WOULD CONTINUE THE PATTERN THE UPPER MISSISSIPPI
RIVER VALLEY HAS BEEN SUBJECTED TO FOR THE PAST WEEK OR TWO...WITH
GENERALLY COOLER THAN NORMAL CONDITIONS. WHAT THIS PATTERN HAS ALSO
DONE IS KEEP THE REGION OUT OF THE DEEPER...MORE SIGNIFICANT
MOISTURE...AND THEREFORE THE STRONGER/SEVERE STORM THREAT HAS BEEN
SMALLER THAN IT MIGHT HAVE BEEN. DEFINITELY NOT A SUMMER-TIME
PATTERN. THAT SAID...A FEW THINGS TO FOCUS ON IN THIS PORTION OF THE
LONG TERM AS THE GFS AND EC PRODUCE A PARADE OF SHORTWAVE
TROUGHS...SPINNING ONE ACROSS THE REGION THU MORNING...ANOTHER THU
NIGHT/FRI...AND THEN ANOTHER LOBE OF ENERGY JUST NORTH FOR FRI/SAT.
THE MODELS PRODUCE SOME PCPN FOR THU MORNING...AND THEN AGAIN FRI
NIGHT/SAT...ALONG A COLD FRONT/MOISTURE AXIS ASSOCIATED WITH THE
SHORTWAVE TO THE NORTH. TRYING TO REFINE TIMING IS DIFFICULT THIS
MANY DAYS OUT...ESPECIALLY WITH THE VARIOUS BITS OF ENERGY THAT
WOULD SLIDE ACROSS THE REGION. IT DOES LOOK REASONABLE THAT THERE
WILL BE PCPN CHANCES THROUGH MUCH OF THE END OF THIS WEEK...WITH THU
MORNING AND THE FRI NIGHT/SAT TIME FRAME POSSIBLY HOLDING THE BEST
CHANCES. TEMPERATURES...AS ALLUDED TOO...WILL STAY AT OR BELOW THE
SEASONABLE NORMALS...WITH A FEW DAYS OF 70S LIKELY.

AVIATION...

CURRENT RADAR SHOWING CONVECTION OVER WESTERN MINNESOTA IN ZONE OF
WARM ADVECTION ISENTROPIC LIFT AHEAD OF AN APPROACHING COLD FRONT.
RUC SHOWING ZONE OF WARM ADVECTION/ISENTROPIC LIFT TO PROGRESS
SOUTHWARD THOUGH THE EARLY MORNING HOURS WITH MOISTURE TRANSPORT
STRENGTHENING BETWEEN 09Z-12Z. EXPECT CONVECTION TO CONTINUE
DROPPING SOUTHEAST IN NORTHWEST FLOW ALOFT APPROACHING THE KRST TAF
SITE AROUND 10Z-11Z AND KLSE AROUND 12Z-13Z. FOR NOW HAVE MENTIONED
MAINLY SHRA IN TAFS WITH CB TO INDICATE THE POSSIBILITY OF STRONGER
STORMS. THESE MAY HAVE TO BE UPDATED AS THE CONVECTION NEARS THE TAF
SITES. MVFR VISIBILITIES LIKELY WITHIN THE HEAVIER SHOWERS FOR AT
LEAST A FEW HOURS THIS MORNING.

LATER TODAY...THE COLD FRONT WILL APPROACH THE AREA. STILL SOME
UNCERTAINTY WITH REGARD CONVECTIVE POTENTIAL GIVEN MORNING
CONVECTION STABILIZING AFFECT ON THE ATMOSPHERE. HOWEVER...MODELS
INDICATE MLCAPES APPROACHING 1000-1500 J/KG BY LATE AFTERNOON AHEAD
OF THE COLD FRONT ALONG WITH 25 KNOTS OF 0-3KM SHEAR. FRONT WILL
MAKE IT THROUGH THE TAF SITES DURING PEAK HEATING. WITH THESE
UNCERTAINTIES TAFS FOR NOW JUST MENTIONING VCSH FOR THE AFTERNOON
HOURS...BUT WILL BE MONITORED CLOSELY.

AFTER FRONTAL PASSAGE...EXPECT VFR CONDITIONS THROUGH THE EVENING
AND OVERNIGHT HOURS.

RABERDING

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RIECK
UPDATE...BOYNE
AVIATION...RABERDING
Hazardous weather outlook, Jul 27, 10:52 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 AM CDT MON JUL 27 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1152 AM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES
SOUTHEAST THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE BETWEEN 2 PM AND 9 PM.
THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...AND MAYBE AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL SETTLE SOUTH OF THE AREA ON TUESDAY. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHWEST WISCONSIN AND
NORTHEAST IOWA...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

PERIODIC THUNDERSTORM CHANCES WILL THEN CONTINUE THROUGH SUNDAY. AT
THIS TIME IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL OF ANY OF
THESE STORMS. HOWEVER...A COLD FRONT LOOKS TO MOVE THROUGH THE AREA
FRIDAY NIGHT AND SATURDAY...AND EARLY INDICATIONS FAVOR CONDITIONS
SUPPORTIVE OF STRONGER STORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM IN SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...AND 4 PM AND 9 PM IN WESTERN
WISCONSIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, Jul 27, 1:01 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT MON JUL 27 2009

MNZ079-WIZ029-032>034-042>044-272200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TREMPEALEAU-WABASHA-
201 PM CDT MON JUL 27 2009

AT 200 PM...STRONG THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL AND
NORTH CENTRAL WISCONSIN BETWEEN INTERSTATE 94 AND HIGHWAY 29. THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO
58 MPH AND HAIL UP TO QUARTER SIZE BETWEEN 2 PM AND 5 PM.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS...AND MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS
ISSUED.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

BOYNE

The radar

The La Crosse radar (KARX), 68 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

15 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 27, 1:18 PM CST
Where
Jackson County, 3.14 mi NNW of Winnebago Mission
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.370, -90.810

Sheriff department reported 25 to 30 trees were down along Highway 12 and County Roads K and E.

Hail, Jackson

When
July 27, 2:17 PM CST
Where
Jackson County, 9.82 mi SSW of City Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
44.220, -90.400

Wind gusts were around 40 mph.

Thunderstorm Wind, Jackson

When
July 27, 2:20 PM CST
Where
Jackson County, 0.85 mi SE of Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
44.210, -91.110

Two trees were blown down along County Road C.

Hail, Jackson

When
July 27, 2:25 PM CST
Where
Jackson County, 1.38 mi N of Melrose
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
44.150, -91.000

Hail, Jackson

When
July 27, 2:25 PM CST
Where
Jackson County, Melrose
Measured
0.75 in hail
Reported by
Public
Coordinates
44.130, -91.000

Hail, Monroe

When
July 27, 2:37 PM CST
Where
Monroe County, 4.26 mi NNE of Four Corners
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.140, -90.900

Hail, Monroe

When
July 27, 3:08 PM CST
Where
Monroe County, 1.47 mi SSE of Sparta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.910, -90.810

Hail, Monroe

When
July 27, 3:15 PM CST
Where
Monroe County, Sparta Muni
Measured
1 in hail
Property damage
$3,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
43.970, -90.770

Some wind damage was also reported in Angelo.

Thunderstorm Wind, Monroe

When
July 27, 3:15 PM CST
Where
Monroe County, 2.07 mi S of Mc Coy Aaf Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
43.940, -90.730

Several trees were damaged at the intersection of County Road AA and A. Damage continued for 2 miles to the east and southeast of this point.

Hail, Monroe

When
July 27, 3:18 PM CST
Where
Monroe County, 2.07 mi S of Mc Coy Aaf Arpt
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.940, -90.730

Some trees were reported down in the area as well.

Thunderstorm Wind, Monroe

When
July 27, 3:18 PM CST
Where
Monroe County, 4.41 mi SSE of Mc Coy Aaf Arpt
Measured
59 kt (68 mph) estimated gust
Property damage
$60,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
43.910, -90.700

Numerous trees were knocked down near Haven Avenue and County Road A and AA just south of Highway 16. Trees were knocked down on power lines and cars. Roofs were also blown off of mobile homes in that area.

Thunderstorm Wind, Monroe

When
July 27, 3:20 PM CST
Where
Monroe County, 2.3 mi SSE of Mc Coy Aaf Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.940, -90.710

Trees were reported down along Highway 16 near Fort McCoy.

Thunderstorm Wind, Adams

When
July 27, 3:22 PM CST
Where
Adams County, 2.07 mi N of Friendship
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.000, -89.820

Trees were reported down.

Thunderstorm Wind, Adams

When
July 27, 3:30 PM CST
Where
Adams County, Friendship
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.970, -89.820

Downed trees were blocking a road just south of Friendship. Pea size hail was also reported.

Thunderstorm Wind, Adams

When
July 27, 3:45 PM CST
Where
Adams County, 4.04 mi E of Frndshp Adams Co Arp
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.960, -89.700

Trees were reported blown down in many areas east and northeast of Adams. Pea size hail was also reported.

Hail, Monroe

When
July 27, 3:45 PM CST
Where
Monroe County, 1.47 mi SSW of Wilton
Measured
0.88 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
43.800, -90.540

There was dime and nickel size hail, but not enough to cover the ground.

Hail, Monroe

When
July 27, 3:51 PM CST
Where
Monroe County, 1.38 mi S of Wilton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.800, -90.530

Hail, Monroe

When
July 27, 3:53 PM CST
Where
Monroe County, 1.38 mi S of Wilton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.800, -90.530

Tornado, Crawford

When
July 27, 4:16 PM CST to 4:26 PM CST
Where
Crawford County, 1 mi E of Fairview to 1.29 mi NNE of Star Vly
Rating
EF1
Path length
4.04 mi
Path width
75 yd
Property damage
$30,000
Crop damage
$40,000
Reported by
Law Enforcement
Coordinates
43.370, -90.930

Initial reports suggested seeing debris flying in the air. The tornado formed near a ridge area but traveled into nearby valleys hitting several farms and knocking down trees and branches in a narrow path. Hail was observed before the tornado as well.

Thunderstorm Wind, Crawford

When
July 27, 4:25 PM CST
Where
Crawford County, 0.69 mi N of Soldiers Grove
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
43.410, -90.770

A building was damaged at the intersection of Highway 61 and Tavern Road.

Thunderstorm Wind, Vernon

When
July 27, 4:40 PM CST
Where
Vernon County, 2.6 mi ESE of La Farge
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
43.560, -90.580

Trees were knocked down near County Road D and the Richland County line.

Thunderstorm Wind, Richland

When
July 27, 4:46 PM CST
Where
Richland County, 0.69 mi S of Five Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
43.310, -90.600

Trees were reported down.

Hail, Richland

When
July 27, 4:52 PM CST
Where
Richland County, 0.69 mi S of Five Pts
Measured
1 in hail
Property damage
$1,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
43.310, -90.600

Hail, Richland

When
July 27, 4:52 PM CST
Where
Richland County, 2.07 mi S of Five Pts
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.290, -90.600

Hail, Grant

When
July 27, 5:10 PM CST
Where
Grant County, 2.02 mi W of Fennimore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -90.690

Thunderstorm Wind, Grant

When
July 27, 5:25 PM CST
Where
Grant County, 1.22 mi NE of Muscoda
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
43.190, -90.430

Power lines and trees were down throughout town.

Hail, Grant

When
July 27, 6:12 PM CST
Where
Grant County, Montfort
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.970, -90.430

Hail, Grant

When
July 27, 6:35 PM CST
Where
Grant County, Fennimore
Measured
1 in hail
Property damage
$2,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
42.980, -90.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175583, 180033, 175601, 175582, 180043, 180034, 180035, 175569, 175595, 175571, 175600, 175588, 175587, 175586, 175589, 180037, 180036, 180038, 175581, 175597, 175591, 175593, 175572, 180040, 180042, 175598, 180041, 175574.